The Food and Drug Administration has issued a warning that the seizure and bipolar medication Lamictal (lamotrigine) can cause a rare but potentially life-threatening immune response.
This life-threatening immune response, known as(HLH), causes an uncontrolled immune response and can present as a persistent fever greater than 101° F. HLH can also lead to severe issues with blood cells and organs like the liver, kidneys, and lungs.
Lamotrigine is commonly used as a maintenance treatment for patients with bipolar disorder to helpdepression and mood episodes of mania and hypomania. Patients who abruptly stop taking lamotrigine before talking to their physician can suffer seizures, as well as new or worsening mental health issues.
The FDA isthat health care providers be aware of the connection between lamotrigine and HLH and be able to recognize and treat the immune response promptly to improve outcomes and decrease mortality. This can be difficult because of the nonspecific nature of HLH symptoms like fever and rash. HLH is commonly confused with another known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS). Patients should be evaluated if they develop fever or rash and immediately discontinue use of lamotrigine if HLH is suspected.
The basis for the new warning is eight cases worldwide of confirmed or suspected HLH involving “reasonable evidence that lamotrigine was the cause of HLH … based on the timing of events and the order in which they occurred,” the agency said, noting that this number includes only reports submitted to the FDA and found in the medical literature during the 24-year approval history of the drug, so there are likely additional cases about which we are unaware. The eight patients were all hospitalized and received drug and other medical treatments, with one dying.